iCliniq logo

Ask a Doctor Online Now

HomeAnswersMedical Gastroenterologyirritable bowel syndromeCan long-term use of magnesium lead to laxative dependency?

Have I developed laxative dependency?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At June 7, 2017
Reviewed AtOctober 10, 2023

Patient's Query

Hello doctor,

I am contacting you regarding my bowel issues. About five years ago, I began taking moderate to high doses of Magnesium to ease my heart palpitations. This caused my stools to be very loose and easy to pass. I would normally have 2 to 3 bowel movements a day. Beginning last year, I started to experience persistent bloating. Now, I have bloating, nausea, and excessive gas. I have recently stopped taking the Magnesium to see if this helps. But now, I am unable to have consistent bowel movements without Magnesium. I usually have to strain very hard for little amounts of stool. I feel ill and lose my appetite if I eat too much or too little. It feels like the stool is sitting inside me and bubbling. I already include a lot of fiber in my diet, but eating too much fiber also makes it difficult to pass stool.

I have got a lot of tests done this year. I was having small amounts of bright red rectal bleeding on the toilet paper. On doing a colonoscopy, the results were normal, but a small hemorrhoid was found. I occasionally still get the same type of rectal bleeding. The abdominal and pelvic CT scan came negative, but large amounts of stool were found in my ascending colon. The pelvic MRI results were also negative, but large amounts of stool were found in my sigmoid colon and cecum. The diagnostic laparoscopy to check for endometriosis came back negative too. Do you think that I may have developed an unintentional laxative dependency from the Magnesium, which may be contributing to my symptoms? Thank you.

Answered by Dr. Babu Lal Meena

Hello,

Welcome to icliniq.com.

Magnesium dependency looks unlikely.

  • Magnesium, being a laxative, helped your pre-existing condition. The symptoms you have mentioned point towards IBS (irritable bowel syndrome). This is constipation-predominant IBS. In constipation-predominant IBS, you may develop SRUS (solitary rectal ulcer syndrome), or it may precipitate hemorrhoids.
    • In your case, it is advisable to clear the bowel once completely and then administer a maintenance dose of laxatives for 3 to 6 months. After this period, I suggest to taper the dose and then completely stop the laxatives.
      • For this purpose, I suggest you take 130 g of Polyethylene glycol dissolved in two liters of water over a period of three hours, soon after which you can expect to pass loose stools. From the next day onwards you could use a 17 g sachet in water instead and continue that dosage for 3 to 6 months. Consult your specialist doctor, discuss with him or her and start taking the medicine after their consent.
        • Some points to remember are as follows:
          1. Ensure adequate intake of water.
          2. Make a habit of sitting on the toilet three times a day for half an hour without straining. Preferably sit after intake of water.
          3. Include enough fiber in your diet. They increase the bulk of the stool as well as retain water, making it easy to pass.
          4. Regular exercise for at least an hour every day.
          5. Avoid stress.
            • Most people respond to this therapy. If the problem persists, you may require other medication. But these measures are more cost-effective and safe. A routine examination of the urine can be done if there is a burning sensation when passing urine.

            For more information consult a medical gastroenterologist online --> https://www.icliniq.com/ask-a-doctor-online/medical-gastroenterologist

Patient's Query

Hi doctor,

Thank you so much for your reply. I am a little worried. Could this be anything more sinister than IBS, such as appendix cancer? I read that could cause bloating as well. Or would that have been picked up by the diagnostic tests? I have a loss of appetite, and I feel full very early. Is this also consistent with constipation-predominant IBS? I have tried Miralax earlier, but I passed very little stools. I have attached all my MRI reports. Thanks again. I really appreciate it.

Answered by Dr. Babu Lal Meena

Hi,

Welcome back to icliniq.com.

I have seen the MRI reports (attachment removed to protect patient identity). It is definitely not cancer. The images show the presence of stools in the intestine, implying constipation.

  • We do need to administer a heavy dose of laxatives initially, followed by a repeat dose, until stools are clear like water. Then continue with a maintenance dose.
  • Follow the supportive measures, particularly, sitting on the toilet without straining. You are expected to get relief within a week. I hope this helps.
  • I suggest you take the advised dose of Polyethylene glycol and tell me how you feel.

Give me regular updates. Losing follow-up leads to recurrence of the problem. Have a nice day.

For more information consult a medical gastroenterologist online --> https://www.icliniq.com/ask-a-doctor-online/medical-gastroenterologist

Patient's Query

Hello doctor,

Thank you so much. I will try doing that. Just for clarification, would both the CT scan and MRI pick up something of concern or only the MRI? The laparoscopy did see my appendix, and it did not look inflamed.

Answered by Dr. Babu Lal Meena

Hello,

Welcome back to icliniq.com.

  • Your concern seems to be cancer. So, yes, cancer can be picked up by CT scan as well as MRI. In your case, cancer is not a possibility.
  • What you do require is standard management. There is no doubt about the need of a laxative therapy. But if there is associated bad breath, you will need to start a dose of Rifaximin. if not, it is unnecessary.

Have a great day.

For further queries consult a medical gastroenterologist online --> https://www.icliniq.com/ask-a-doctor-online/medical-gastroenterologist

Patient's Query

Hello doctor,

Thank you for replying. Alright, I will pick up the laxative from the store. My CT scan and MRI did not specifically mention my appendix, but they could see my cecum in the MRI and large intestine in the CT scan. Would it still have picked up an appendix tumor if it could see these regions? Thank you again.

Answered by Dr. Babu Lal Meena

Hi,

Welcome back to icliniq.com.

  • Yes, in the case of an abnormality, it would be apparent on the CT and MRI. Also, a mass would exert pressure on the surrounding organs. So, that would be impossible to miss. If you are still concerned, I suggest you consult a radiologist. They will be able to assist you.
  • Please feel free to contact me at any time. Have a great day.

    For more information consult a medical gastroenterologist online --> https://www.icliniq.com/ask-a-doctor-online/medical-gastroenterologist

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Babu Lal Meena
Dr. Babu Lal Meena

Medical Gastroenterology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Medical Gastroenterology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy